It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-07-2004, 07:42 AM   #1
Newbie
(male)
 
Join Date: Dec 2004
Posts: 1
Wrungout HB User
Getting off cigs AND Asthma meds AND antidpressants... and a mess

Thanks for all the insight I've found on this board. Here's my struggle: 45 years old, lifelong asthmatic--moderate as a child (rescue meds only), no symptoms as a young adult (20s-30s), symptoms much worse now in 40s. I am also diagnosed bipolar2, and had been a smoker for about five years until about a month ago.

Over the past few years, my body has been put through a mess of prescriptions for both my asthma and my depression, and athough I often got some relief, the various side effects I think have done more harm than good. Also, I no longer have insurance, and can't afford the meds. I have gained 40 pounds, and have a strange bloating and rigidity to my belly that I suspect is related to Advair (has this happened to anyone? will it go away?)

About six months ago, I came off the antidpressants, and am doing OK. One month ago, I stopped smoking. One week ago, I came off Advair. I really like the idea of sort of cleaning out my body, getting level. I'm exercising, trying to lose the weight and restore lung function. But now... my asthma has come back hard. I need several Primatene puffs every evening, and I know it's bad to do that long-term. I had an active prescription for Singulair that I hadn't used in a long time; thinking about going back on that, but I just HATE the way meds have been screwing up my body... Still, I'm hoping that if all I take is the Singulair, that may tide me over without too many bad effects until I can lose weight, buff up my lungs, and try going drug-free.

So... any advice? Any better way to wean myself off meds? What should I watch out for with the Singulair?

 
Sponsors Lightbulb
   
Old 01-10-2005, 12:14 AM   #2
Junior Member
 
Join Date: Feb 2003
Posts: 29
Bienkie HB User
Re: Getting off cigs AND Asthma meds AND antidpressants... and a mess

Advair is a steroid and will make you gain weight - it is excellent in controlling asthma though. Singulair did not help my asthma at all. It is more for seasonal allergies. I would reccommend something like Serevent wich is a preventetive medication. Good luck.

 
Old 01-14-2005, 07:59 AM   #3
Veteran
(female)
 
Join Date: Nov 2003
Location: Isle of Wight, England
Posts: 334
bluebanana HB User
Re: Getting off cigs AND Asthma meds AND antidpressants... and a mess

Wrungout.
You poor thing, sending lots of sympathy to you. First though I'm going to be a bit scarey and tell you off. You should not stop taking any prescription med without your doctors advice. I know it feels like your are poisoning your body, but you can do far more damage by stopping these meds suddenly, esp the steroid inhaler. I do know how horrible it is to be taking lots of yucky meds, but an inhaled steroid should have few side effects. ORAL steroids are the steroids that cause people problems, I have been on long term high dose steroids for a long time and they are horrid things, however, they help keep me alive. There is very little reliable research that shows that topical or inhaled steroids cause side effects such as weight gain. They should not enter your blood stream and therefore not have any effect on any part of your body other than a nice effect on your lungs, which helps you to breathe. There is however evidence that serevent should not be taken without a steroid based inhaler also being taken. Also, if you think about it logically, something which you inhale into your lungs and only acts on your lungs like the steroid inhaler, is less likely to cause any side effects than something which has to get into your blood stream to have any effect on on your lungs like the singulair. There is also evidence which shows that if asthmatics don't take their medication properly, then even mild asthmatics are at risk of a fatal or near fatal attack.
I have been on inhaled steroids for over 10 years and never gained a pound!!
Please, please, go and see your doctor and try and sort something out, I don't really understand the way your healthcare system works, but I can't believe that there isn't a way for you to get your inhalers if you need them.
Sorry for ranting a little

Love
Blue
__________________
Take care

 
Old 01-17-2005, 12:20 PM   #4
Junior Member
(female)
 
Join Date: Sep 2004
Posts: 40
octoberbaby HB User
Re: Getting off cigs AND Asthma meds AND antidpressants... and a mess

I have been taking Advair for 2 years and never gained a pound. The doctor that prescribed it also told me that it wouldn't make me gain weight. I tried Singulair and it worked about 3-4 months but my asthma got worse and that's when my doctor put me on Advair. It has really helped control my asthma. I only take it once a day instead of twice and I have done really well on it. I'm 40 and smoked for 25 years (I know, shame on me). I also had asthma as a child and it seemed to go into remission in my late teens, 20's and 30's and came back around age 38. I quit smoking last year on my 40th birthday.

I agree that you need to stay on your meds if they are helping you. I also tried to get off of Advair a few times and did ok for a couple of days and then I started having problems again, once to the point that I thought I was going to have an asthma attack. I tried getting off of it a couple of months after smoking, but again, I had problems.

I only have one side effect from Advair and it only happens when I change my routine, like when I was trying to get off of it. When I first started it I had some mild muscle aches for a day or two, which is normal. All the times I tried to get off of it and then get back on it, I would have the muscle aches again for a couple of days. I take my daily dose at night before bed because that way I can brush my teeth right after I take it. Once I tried switching to taking it in the mornings and I got the muscle aches again and couldn't sleep at night. It does speed up your heart some but I haven't noticed any problems sleeping after taking it. The strange thing is, I have problems sleeping if I take it in the mornings!

Anyway good luck to you and take your med if you need it!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Chronic Cough with questionable diagnosis: cough variant asthma circus flea Asthma 9 06-12-2009 12:29 PM
Diagnosed with Asthma-hate using Advair! On going medicine battle rush_rulz Allergies 17 05-13-2008 02:25 PM
Could This Be Asthma Related Or Something Else? Texagrl Asthma 1 04-19-2007 02:24 AM
Hi all, haven't posted recently... ustalaughalot Smoking Cessation 2 04-12-2007 11:11 AM
SCARED-please help, 3 year old asthma out of control? babiespalace Asthma 266 02-27-2006 06:02 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (80), MountainReader (57), janewhite1 (52), MeezerWheezer (14), ladybud (11), sue430 (10), solofelix (9), anwise67 (5), tmwccs (4), ann775 (4)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 01:41 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!